Skip to main content
Menu

Cardiovascular Disease

Rimonabant, Out In the Light

The FDA briefing documents for Wednesday’s discussion of Accomplia / Zimulti (rimonabant) have been posted, and they’re an interesting read indeed. As everyone in the industry knows, this drug was once looked on as the next potential record-breaker, and writing the first part of this sentence in that verb form tells you a lot about what’s happened since. It’s the first antagonist targeting the cannabinoid CB-1 receptor, and at one point it looked like it was going to make people lose their excess weight, shed their addictions, and for all I know refinance their mortgages.
But then the delays hit in the US – long, long ones, delays which made fools of everyone who tried to predict when they would be over. And the drug meanwhile made it to market in Europe, where it has very quietly done not very much.
Now we may be seeing some of the reasons for the FDA’a “approvable” letter over a year ago. It’s not efficacy – the FDA’s briefing summary states that:
“Rimonabant 20 mg daily vs. placebo was associated with statistically and clinically
significant weight loss. Rimonabant 5 mg daily vs. placebo was associated with
statistically significant but clinically insignificant weight loss. . .rimonabant 20 mg daily vs. placebo was associated with a statistically significant 8% increase in HDL-C and a statistically significant 12% decrease in TG levels. There were no significant improvements in levels of total or LDL-C in the rimonabant 20 mg daily vs. placebo group. . .rimonabant 20 mg compared with placebo was associated with a statistically significant 0.7% reduction in HbA1c in overweight and obese subjects with type 2 diabetes taking either metformin or a sulfonylurea.”

Not bad – just the sort of thing you’d want to go after the whole obesity/diabetes/cardiovascular area, you’d think. But the problem is in the side effects, and one in particular:
“The incidence of suicidality – specifically suicidal ideation – was higher for 20 mg
rimonabant compared to placebo. Similarly, the incidence of psychiatric adverse events,
neurological adverse events and seizures were consistently higher for 20 mg rimonabant compared to placebo. . .”

They’re also concerned about other neurological side effects, and seizures as well. The seizure data don’t look nearly as worrisome, except in the obese diabetic patients, for whom everything seems to be amplified. And all of this happens at the 20-mg dose, not at the 5 (which doesn’t do much for weight, either, as noted above). And for those who are wondering, yes, on my first pass through the data, I find these statistics much more convincing than I did the ones on the Avandia (rosiglitazone) association with cardiac events.
I had my worries about rimonabant a long time ago, but not for any specific reason. It’s just that I used to work on central nervous system drugs, and you have to be ready for anything. Any new CNS mechanism, I figured, might well set off some things that no one was expecting, given how little we understand about that area.
But isn’t it good to finally hear what the arguing is about? Sanofi-Aventis has been relentlessly tight-lipped about everything to do with the drug. I can see why, after looking at the FDA documents, but this isn’t a problem that’s going to go away by not talking about it. The advisory committee meeting is Wednesday. Expect fireworks.

10 comments on “Rimonabant, Out In the Light”

  1. Jonathan says:

    I wouldn’t be surprised if rimbonant turned out to have CV side effects too, in the long run. During my PhD we identified an EDHF response in the mesenteric circulation that was inhibited by SR141716A, and given the patients that are going to be taking the drug, you have to expect they’re going to be at greater risk for CV issues anyway.
    http://arstechnica.com/journals/science.ars/2006/7/6/4543

  2. Petros says:

    Sounds like tomorrow will be interesting.
    I’d guess Merck and Pfizer, both with CB1 antagonists in phase II, will be wathcing closely becuase this issue would seem most likely to be a class effect.

  3. Gunner says:

    Hey Derek:
    Well I miss my days in CNS too, and suicide is a difficult side effect to voercome, no?
    Hope the new job goes well!
    Gunner

  4. Gunner says:

    Hey Derek:
    Well I miss my days in CNS too, and suicide is a difficult side effect to overcome, no?
    Hope the new job goes well!
    Gunner

  5. Daniel Newby says:

    “During my PhD we identified an EDHF response in the mesenteric circulation that was inhibited by SR141716A, …”
    Is that necessarily a problem? In atherosclerotic mesenteric ischemia, the last thing you want is for one intestinal segment to get “the munchies” and steal too much blood from the rest of the mesentery.

  6. Tom Fitzsimmons says:

    THC agonists are a horrible idea. This is a complex substance and we are just beginning to understand something about its’ significance in human biology. Due to its wide range CV effects are assured, Jonathon.
    The ramifications of it’s misuse also must be explored. How useful is a chemical that robs the mind of its ability to feel pleasure? Tread lightly!

  7. Kramylator says:

    Seems that Fundamentalists (all types) would want to get their hands on this and promote it, since suppressing pleasure is Job #1.

  8. Matt says:

    Not to mention that the CB1 receptor knockout mouse suffers from mid-life neurocognitive deficits. Big bummer if you like doing those human-sized corn field mazes.

  9. Russ says:

    I was in a double blind study for rimonabant here at the University of Tennessee Medical group. It was to quit smoking. I’m still not sure if I was actually on the drug, but I did quit smoking and I did feel suicidal at times. I actually went to the doctor and got a prescription for Zoloft and when that didn’t seem to be the “cure all” I got on another, Lexapro. They also caused problems so I quit taking everything. I’m still not sure what was causing my problems, lack of nicotine or medication, but it was quite a rough patch for me. But it’s been 3+ years and I haven’t smoked another cigarette.

  10. STEVE says:

    Hi
    I am trying to obtain information relating to seizures and Acomplia.
    I was prescribed Acomplia in late July 2008 and stopped taking Acomplia after 6 weeks.
    During this period I experience Nausea and Vomiting and was given Anti-Nausea medication on 3 separate visits to my GP.
    I was admitted to Hospital for 2 days with severe vomiting in late September 8 days after stopping Acomplia and released with further Anti-Nausea medication to take if symptoms persisted.
    Although symptoms did recur it was not too any great extent until late October where after suffering sever vomiting I attended A and E who gave me an Anti-Nausea injection and was sent home.
    On arriving home I was unable to climb the stairs to my flat and an ambulance was called.
    Ultimately I was intubated for 3 days as a result of having 3 seizures and spent 10 days in ITU/High Dependency Unit.
    I have not suffered from seizures and this is currently being looked into.
    I have read that Acomplia has been linked to seizures and would appreciate any information/advice.
    Regards
    Steve

Comments are closed.